Hail, Weld
- When
- September 10, 1:45 AM MST
- Where
- Weld County, 2.32 mi NNW of New Raymer Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.530, -103.890
Severe thunderstorms produced large hail, ranging in size from 1 to 2 inches in diameter, over portions of Boulder, Logan and Weld counties. One storm developing during the early morning hours, with a second round of storms occurring later in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, ranging in size from 1 to 2 inches in diameter, over portions of Boulder, Logan and Weld counties. One storm developing during the early morning hours, with a second round of storms occurring later in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 6:45 PM MST, 7 hours earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 745 PM MDT Mon Sep 9 2019 .UPDATE... Issued at 740 PM MDT Mon Sep 9 2019 Not much change in the grids for early this evening, but the HRRR and RAP13 want to develop one or two thunderstorms late tonight, primarily after 06z. Main concern is a 70-80 kt upper jet that stretches from northeast UT into northeast WY early this evening. By late tonight, the northeast plains could be under the right exit region of this jet. This coupled potential sfc convergence in response to deepening sfc low over southeastern CO or outflow from ongoing thunderstorms east of the cwa. Not exactly sure what to pin it on but the high resolution models all suggesting something developing late tonight. For this reason will add a slight chance of thunderstorms in the grids primarily north and northeast of Denver after 04z. && .SHORT TERM...(This evening through Tuesday) Issued at 316 PM MDT Mon Sep 9 2019 Drier air aloft is spreading in from the west but there's still enough low level moisture for lots of shallow cumulus clouds over the mountains. There's also more westerly wind aloft now that's mixing down into the mountains and foothills. The drier air aloft should prevent convection though there's a slight chance of a light shower or two over the mountains or near the eastern border. A weak speed max is forecast to create some lift across northern Colorado around midnight, and a few of the models generate some isolated showers. This looks like another thing that's possible but not likely given the dry air beneath it, perhaps virga or sprinkles or very limited coverage if it happens. We'll keep PoPs very low but will increase the clouds a bit. There may also still be enough moisture for some low clouds or patchy fog over the eastern portion of the plains for a few hours around sunrise. Tuesday is still pretty dry, but there is some mid level moisture creeping up from the southwest which may be enough for some isolated weak thunderstorm activity late in the day. One other issue is that the stronger winds associated with tonight's little wave do extend down to mountaintop level, so it will be fairly windy over the mountain ridges tonight with 40-50 mph gusts possible. These should subside quickly enough Tuesday that the afternoon gusts in the valleys and foothills won't be much stronger than today. .LONG TERM...(Tuesday night through Monday) Issued at 316 PM MDT Mon Sep 9 2019 For Tuesday night, Colorado will be under a southwest flow aloft while a strong upper trof digs into the Great Basin with weak QG ascent moving into Colorado. Appears enough moisture will result in some showers/storms mainly mountains and far northern plains during the evening. The next weather player will be a rather strong upper level disturbance which will move across the northern Rocky mountain region on Wednesday. The QG forcing will be strongest further north into Wyoming but there will be some weak to moderate ascent which will help in shower and thunderstorm production across northern Colorado. The best chances of storms will be in the mountains and far northern plains bordering with Wyoming and Nebraska. Across much of the northeast plains, surface trof will be over northeast Colorado with surface winds mainly west and southwest to the west and south of the surface low. This will keep low levels on the dry side with only a slight chance for showers and storms. For Thursday, there will be a dry and subsident airmass which will move in behind the trof with a moderate northwest flow aloft. Main impacts will be strong and gusty winds which will develop Wednesday evening and continue through midday Thursday. Cross sections showing cross barrier flow increasing to 40-45kt by Wednesday evening which could result in wind gusts in the 40 to 60 mph in the higher mountains through Thursday morning before decreasing in the afternoon. For Friday, the flow aloft will shift more westerly with mainly dry and warmer conditions as 700mb temperature rise to around +12C. With a returning moist, low level southeast flow could see a few storms out towards the far eastern plains of Colorado. The entire weekend and into early next week looks dry with a weak to moderate west to southwest flow aloft. Temperatures will be back into the mid and upper 80s across the plains and wouldn't be surprised to see a few 90 degree readings across the plains. The next chance of any active weather will likely not come until the middle of next week as the next upper trof drops into the Great Basin. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 740 PM MDT Mon Sep 9 2019 VFR through tonight. easterly winds are expected to become S/W drainage this evening, then a weak Denver cyclone will likely shift the winds at KDEN/KAPA to W-NW by morning. Light variable or east winds are expected again Tuesday afternoon. High resolution models suggest thunderstorms development north and east of the terminals from around 04-12z tonight. Confidence in this is low to medium, so will not include this in the terminals at this time but will be watching how things develop this rest of this evening. Thunderstorm activity Tuesday will be isolated at most and likely south and west of Denver. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Gimmestad LONG TERM...Entrekin AVIATION...Gimmestad/Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Mon Sep 9 2019 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Mon Sep 9 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a slight chance of afternoon and evening thunderstorms on Tuesday. Another disturbance and accompanying cold front will bring a better chance of showers and thunderstorms Wednesday afternoon and night over the area. Dry conditions along with cooler temperatures can be expected for Thursday. Warmer and continued dry conditions will remain from Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Entrekin
Special Weather Statement National Weather Service Denver CO 1229 AM MDT Tue Sep 10 2019 COZ043-100715- Central and South Weld County CO- 1229 AM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL 115 AM MDT... At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm over LaSalle, or 6 miles southeast of Greeley, moving northeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Greeley, Evans, LaSalle, Kersey and Gill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4025 10475 4041 10481 4049 10451 4031 10446 TIME...MOT...LOC 0629Z 223DEG 17KT 4034 10468 RPK
Special Weather Statement National Weather Service Denver CO 223 AM MDT Tue Sep 10 2019 COZ042-044-100900- Morgan County CO-Northeast Weld County CO- 223 AM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WELD AND NORTH CENTRAL MORGAN COUNTIES UNTIL 300 AM MDT... At 222 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Jackson Reservoir, or 20 miles northwest of Fort Morgan, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... New Raymer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4042 10394 4055 10413 4075 10395 4057 10370 TIME...MOT...LOC 0822Z 230DEG 24KT 4050 10405 RPK
The Denver radar (KFTG), 100 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844994, 844995, 845032, 844996, 845035, 844997, 844998, 844999, 845000, 845001, 845002, 845003, 845004.